How Long After Ibuprofen Can I Take Excedrin (And Why)?

Exact Answer: 8 – 12 Hours.

Ibuprofen is a drug that is used to treat fever, swelling, pain, and redness by preventing the body from making a substance that causes inflammation. It is a type of nonsteroidal anti-inflammatory drug, also known as an NSAID. It is an everyday painkiller that can be used for a range of aches and pains. It is available as tablets and capsules and as a syrup that one can swallow.

Excedrin is an over-the-counter headache pain reliever, typically in the form of tablets or capsules. It contains acetaminophen, aspirin, and caffeine.

Using Ibuprofen and Excedrin together will not be beneficial and might do more harm than good. When both are taken simultaneously, it can increase the risk of bleeding, including gastrointestinal (stomach or intestine) ulcers, bleeding, and perforation. The risk of such side effects is even higher if the patient is an older person.

How Long After Ibuprofen Can I Take Excedrin?

MedicationUsual DosageTime Interval Between Doses
Ibuprofen200 – 400 mg4 – 6 Hours
Excedrin 500 – 1000 mg6 – 8 Hours.

Taking Excedrin (aspirin) and Ibuprofen at the same time can cause numerous side effects. The safety of mixing these drugs will depend upon the purpose for which one is taking them. As Ibuprofen and Excedrin are both pain relievers from the same family of NSAIDs, both have the same potential side effects.

Concurrent consumption of both medications is highly discouraged unless it is advised by any doctor. If one takes Ibuprofen, a sufficient time interval must exist before the consumption of Excedrin. According to the Food and Drug Administration (FDA), it is recommended that Excedrin must be taken at least 8 hours after having Ibuprofen.

RECOMMENDED
How Long After Ovulation Do Follicles Disappear (And Why)?

The main reason for spacing apart the doses of these medications is the fact that they can drastically upset the stomach. Both of these are broken down in the liver, so in order to avoid excess pressure, one must not take them too close together. Asprin which is present in Excedrin acts as a blood-thinning agent and Ibuprofen can interact with it. Ibuprofen should also be consumed with food due to its ability to irritate the lining of the stomach.

Thus, to avoid unnecessary complications and side effects, it is safest to consume both on separate days. If one requires them both to be taken on the same day, there must be a good 8 – 12 hours gap in between.

Why Does It Take That Long After Ibuprofen To Have Excedrin?

If one consumes Excedrin to help prevent a heart attack, then taking Ibuprofen too at the same time for pain relief can interfere with the benefits of aspirin in Excedrin for the heart.

When a person takes both Ibuprofen and Excedrin at the same time, the possibility of experiencing side effects increases manifold. The common side effects include indigestion, nausea and vomiting but they can be tackled by home remedies. However, if one observes some serious side effects like red, blistered and peeling skin, yellow skin or eyes (a sign of liver problems), trouble in breathing or talking, severe allergic reaction or swollen hands or feet, then it is an emergency that must be reported to a doctor straight away.

Taking both Ibuprofen and Excedrin together will most likely cause stomach upset or may even lead to stomach ulcers as both irritate the stomach lining due to their blood-thinning properties. Both taken at the exact same moment will cause duplication, resulting in more drugs inside the body but a less desired effect.

RECOMMENDED
How Long After Hernia Surgery can I get Pregnant (And why)?

People should avoid NSAIDs and any medications belonging to their family if they are allergic to them, have asthma, have uncontrolled high blood pressure, have severe liver or kidney diseases or have a bleeding disorder. These drugs are also not suitable for children and young people under 16 years of age.

Conclusion

Doctors highly advise that people must avoid using both Ibuprofen and Excedrin together as it increases the likeliness of side effects since both drugs are from the same family of medicines known as NSAIDs. Thus, it must be noted that taking both medications at the same time can affect the effectiveness of these medications.

If anyone is required to take both medications on the same day, it must be done only after consulting a doctor, as then the doses prescribed after certain time intervals by professionals will ensure that there is no conflict between the consecutive doses.

References

  1. https://www.sciencedirect.com/science/article/pii/S1556370715000826
  2. https://web.stevens.edu/wit/research/samples/plipsy_organic_chemistry_lab_report.pdf
x
How Long After Protein Shake To Eat Meal